Nucynta is the brand name for tapentadol, a prescription-strength opioid analgesic (or narcotic) that’s used to treat patients suffering from short-term moderate to severe pain. Like other opioids, tapentadol has a high potential for abuse, addiction, and overdose. Unfortunately, prescription opioids are at the top of the list of the most commonly abused drugs, so it’s important for patients taking these medications to be aware of the risks. Below is more on Nucynta overdose symptoms and what to do should one occur.
Causes of Nucynta Overdose
Tapentadol (Nucynta) is a centrally acting opioid analgesic that works by attaching to opioid receptors in the brain to block pain signaling from the body to the central nervous system (CNS). It also inhibits norepinephrine reuptake, resulting in increased norepinephrine levels.
The number one cause of a Nucynta overdose is taking high doses of the drug. Normally, Nucynta immediate-release tablets are prescribed at either 50mg, 75 mg, or 100mg, while Nucynta extended-release (ER) tablets are prescribed at 50mg, 100mg, 150mg, 200mg, or 250mg, so the Nucynta overdose amount can be considered anything higher than these normal doses. How much the patient is prescribed is determined by the doctor based on various factors, so taking higher doses than directed can lead to severe reactions and even intoxication.
There’s also a matter of taking doses more frequently than directed. Because opioids can lead to tolerance – the need for higher doses to have the same effects – Nucynta is prescribed short-term to prevent it from occurring. If not, tolerance encourages heavier and more frequent drug use, which can increase the risk of overdose.
Patients who are taking opioids like tapentadol should also avoid drinking alcohol or using other substances unless approved by the doctor. Combining opioids and alcohol can have a severe impact on the CNS, impacting breathing and heart function, in particular. In these cases, reactions are life-threatening.
Finally, be mindful of where your medication is stored. Not all overdoses are the result of drug misuse, as leaving medications in a place where children can easily find them makes it more likely that an accidental overdose will occur. Be sure to store your prescription drugs in a place where they can’t be easily found by other family members, children, or even animals (because our pets matter, too.)
Common Nucynta Overdose Symptoms & Signs
Because Nucynta acts as a depressant in the CNS, an overdose is usually marked by difficulty breathing or respiratory depression and arrest. It can also slow a person’s heart rate. Together, these symptoms can make it difficult for the individual to get enough oxygen to their brain, resulting in brain damage, if too much time passes, or even death.
Overdose symptoms of Nucynta to watch out for include:
- Bluish tint to the lips or fingers
- Bradycardia (extremely slow heart rate)
- Cardiac arrest
- Difficulty breathing or stopped breathing
- Difficulty staying awake
- Limp or stiff muscles
- Low blood pressure
- Slurred speech
- Snoring caused by shallow breathing
What to Do When Tapentadol Overdose Happens
A Nucynta overdose can be fatal, especially if the person doesn’t get medical help right away. To prevent the worst from occurring, if you notice that someone is overdosing, call 9-1-1 right away. In the meantime, administer Naloxone if you can. This medication is designed to momentarily dissipate overdose symptoms long enough to allow the person to a hospital or emergency room.
Help for Nucynta Abuse and Addiction
Taking high doses of opioids not only increases your risk of an overdose but making this a long-term habit can lead to an opioid use disorder. Opioids are also known for activating the reward system of the brain, formally known as the nucleus accumbens. This region of the brain is considered a neural interface between motivation and action, playing a major role in feeding, sexual pleasure, reward, stress-related, drug self-administration behaviors, and more.
Because opioids also increase dopamine levels and activate this region of the brain, opioid abuse is then associated with pleasurable side effects, which encourages further misuse. Long-term Nucynta abuse can lead to a severe addiction, which may require the help of a professional facility like our Massachusetts inpatient drug rehab.
We offer medically monitored detox as well as substance-specific rehab programs to ensure that all clients receive individualized care. We can make sobriety possible for you or your loved one.
For more information about our residential mental health care or addiction treatment, call Clearbrook Treatment Centers Massachusetts today at 570-536-9621.
Tapentadol Side Effects, Addiction, & Treatment
What You Should Know About Mixing Lyrica and Alcohol